Illinois, 2008

Hail in Illinois, March 27, 2008

March 27, 2008 · NWS ILX · 2 events in 2 counties and zones

Strong to severe thunderstorms formed to the north of a strong frontal boundary during the evening hours of the 27th. Many of the storms produced hail heavy enough to accumulate on the ground, but the majority of the hail was pea size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong to severe thunderstorms formed to the north of a strong frontal boundary during the evening hours of the 27th. Many of the storms produced hail heavy enough to accumulate on the ground, but the majority of the hail was pea size. A few storms produced severe hail up to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 27, 6:03 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 27, 6:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT THU MAR 27 2008

.DISCUSSION...
ISSUED 150 PM CDT THU MAR 27 2008

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERNS REVOLVE AROUND SNOWFALL POTENTIAL ACRS THE
FAR NORTH TONIGHT AND CONVECTION ALONG AND SOUTH OF BNDRY ACRS
SERN IL. EARLY AFTN SFC MAP INDICATES A WARM FRONT SHIFTING JUST
NORTH OF LAWRENCEVILLE AS LOW PRESSURE EDGES INTO WRN MO. MOST
UNSTABLE AIR MASS JUST EAST AND SOUTH OF THE SFC WAVE AND FRONTAL
BOUNDARY WITH SURFACE BASED LI/S RANGING FROM -4 TO -6. THE LOW
EXPECTED TO PASS ACRS OUR SRN FCST AREA LATER THIS EVENING...ALONG
OR JUST NORTH OF LAWRENCEVILLE BETWEEN 03Z-06Z. BEST THREAT FOR
SFC BASED DEVELOPMENT WILL BE NEAR AND SOUTH OF THE LOW TRACK AND
FRONTAL BOUNDARY...WHILE FURTHER NORTH...SCATTERED ELEVATED
CONVECTION WILL CONTINUE EARLY THIS EVENING WITH MODELS INDICATING
MOST UNSTABLE CAPES IN THE 250-500 J/KG FROM NORTH TO SOUTH.
FURTHER NORTH...ALONG AND NORTH OF THE INTERSTATE 74 CORRIDOR...PRECIP
TYPE BECOMES A PROBLEM. FORECAST SOUNDINGS ACRS THE NORTH SUGGEST
RAIN WILL BECOME MIXED WITH SNOW AND PSBLY SOME SLEET BEFORE CHANGING
OVER TO LIGHT SNOW AFTR 02Z WITH THE BEST FORCING SHIFTING OFF TO
THE EAST JUST AFTR MIDNIGHT (05Z). MAY BE SOME LIGHT ACCUMULATION
(AN INCH OR LESS) NORTH OF I-74 LATER THIS EVENING INTO THE EARLY
MRNG HOURS OF FRIDAY.

THE SHORTWAVE AND ATTENDANT SFC LOW WL PUSH WELL EAST OF THE
FORECAST AREA ON FRIDAY WITH LINGERING POPS HOLDINGS ACRS THE EAST
AND SOUTH...ESP DURING THE MRNG. FAIRLY DECENT PUSH OF DRIER AIR
INDICATED BY MODELS SO WE SHOULD SEE A DECREASE IN CLOUDS FROM
NORTH TO SOUTH BY AFTN AS HIGH PRESSURE SETTLES IN. THE HIGH WILL
HOLD ACRS THE LAKES REGION THRU MOST OF SATURDAY BEFORE PUSHING
WELL OFF TO OUR EAST BY AFTN ALLOWING A RETURN FLOW OF MOISTURE
BACK INTO CNTRL IL AHEAD OF ANOTHER STORM SYSTEM PUSHING INTO
KS AND OK. A WARM FRONT WL DEVELOP TO OUR SOUTH SATURDAY NIGHT AND
INCREASING LOW LVL WINDS OUT OF THE SOUTH WILL HELP TO TRANSPORT
MOISTURE NWD OVER THE SFC AND 850 MB BOUNDARIES TO OUR SOUTH
RESULTING IN AN INCRG THREAT FOR SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT THRU SUNDAY NIGHT. MODELS SUGGESTING SVL SHORTWAVES
TO EJECT OUT OF THE SRN PLAINS THRU SUNDAY AND INTERACT WITH THE
BOUNDARY ACRS CNTRL IL TO KEEP THE WEATHER QUITE UNSETTLED THRU
THIS PERIOD AND BEYOND. MODELS INDICATING PRECIP WATER VALUES
APPRCHG 1.50 BY SUNDAY AFTN AND EVENING WITH HEAVY RAINFALL ONCE
AGAIN A DISTINCT POSSIBILITY.

LONG TERM...MONDAY THROUGH THURSDAY
A VERY ACTIVE PATTERN WL CONTINUE DURING THIS TIME FRAME AS THE
PROGRESSIVE FLOW PATTERN FROM THE CNTRL PACIFIC EWD INTO THE
MIDWEST WL BRING PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CNTRL IL. IT APPEARS THE GFS IS SUFFERING FROM SOME FEEDBACK
PROBLEMS...STARTING AS EARLY AS SATURDAY NIGHT...AND ESPECIALLY
SUNDAY NIGHT INTO MONDAY WHICH RESULTS IN A STRONGER SURFACE WAVE
THAN WHAT IS DEPICTED ON THE 00Z ECMWF. HAVE TRENDED MORE TWDS THE
ECMWF SOLUTION WITH THE TIMING OF THE WAVES AND PRECIP INTO CNTRL
IL DURING THIS PERIOD. APPEARS THE HIGHER PROBABILITIES OF SHOWERS
AND THUNDERSTORMS WILL BE MONDAY INTO EARLY TUESDAY AND THEN AGAIN
WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER SIGNIFICANT SHORTWAVE
SHIFTS EAST INTO THE MIDWEST. LIKE ITS PREDECESSOR...THE MIDWEEK
SYSTEM WILL HAVE DEEP MOISTURE ADVECTING NWD INTO A FRONTAL
BOUNDARY WHICH WILL BE LOCATED ACRS CNTRL IL. AGAIN...ANOTHER
SIGNIFICANT RAIN MAKER FOR PARTS OF THE FCST AREA DEPENDING ON
WHERE THE BOUNDARY SETS UP. ONE THING THAT WAS NOTICED ON THE NEW
12Z ECMWF WAS A STRONGER ERN US RIDGE WHICH WOULD ALLOW A FURTHER
NORTH AND WEST TRACK ON THE LOW...RESULTING IN NOT ONLY A HEAVY
RAIN THREAT BUT ALSO AN ENHANCED THREAT FOR SEVERE WEATHER LATE
MONDAY INTO EARLY TUESDAY.

AS THE LATE MON/TUE SHORTWAVE SHIFTS TO OUR EAST...QUIET WX WL
SETTLE IN TUE AFTN INTO WEDNESDAY BEFORE ANOTHER PACIFIC SHORTWAVE
AND FRONTAL SYSTEM START TO AFFECT THE MIDWEST EITHER LATE WED OR
THURSDAY WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.

SMITH

&&

.AVIATION...
ISSUED 702 PM CDT THU MAR 27 2008

A FRONTAL BOUNDARY WILL CONTINUE TO MOVE THROUGH THE REGION THIS
EVENING BRINGING SHOWERS AND THUNDERSTORMS TO THE TERMINALS. THE
PRECIPITATION SHOULD END BY SHORTLY AFTER MIDNIGHT. THEN...HIGH
PRESSURE WILL GRADUALLY BUILD INTO THE AREA. THE ASSOCIATED DRIER
AIR WILL INCREASE VISIBILITIES AND CEILINGS THROUGH THE REST OF
THE NIGHT...WITH SKIES GRADUALLY SCATTERING OUT FRIDAY MORNING.
WINDS WILL ALSO BE ON THE DECREASE AS THE HIGH BUILDS IN.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 27, 2:27 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT THU MAR 27 2008

ILZ027>031-281100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
327 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS
EVENING. WHILE SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE
STORMS MAY PRODUCE SOME SMALL HAIL AND BRIEF HEAVY DOWNPOURS. THE
RAIN IS EXPECTED TO MIX WITH AND THEN CHANGE TO SNOW TOWARD
MIDNIGHT. MINOR ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED
PRIMARILY ALONG AND NORTH OF I-74.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT THROUGH MONDAY... AS
ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN
ILLINOIS. HEAVY RAIN MAY ACCOMPANY THESE STORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036>038-040>057-061-281100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN-
MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-
SCOTT-SHELBY-TAZEWELL-VERMILION-
327 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICPATED IN CENTRAL AND EAST
CENTRAL ILLINOIS THIS EVENING INTO TONIGHT. THE STRONGEST STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND SMALL HAIL. THE RAIN MAY
MIX WITH A LITTLE SNOW BEFORE ENDING LATE TONIGHT. NO ACCUMULATION
OF SNOW IS ANTICIPATED.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM HAVANA TO
BEARDSTOWN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT THROUGH MONDAY...AS
ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS SOUTHERN ILLINOIS.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN
SUNDAY AND MONDAY.

THE ILLINOIS RIVER AT HAVANA AND BEARDSTOWN WILL REMAIN ABOVE FLOOD
STAGE THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-281100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
327 PM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT...AS A
WARM FRONT REMAINS NEARLY STATIONARY JUST NORTH OF THE I-70 CORRIDOR.
THE STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HAIL. ADDITIONAL
RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE.

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH AND EMBARRAS
RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT THROUGH
MONDAY... AS ANOTHER FRONTAL BOUNDARY BECOMES STALLED OUT ACROSS
SOUTHERN ILLINOIS. VERY HEAVY RAIN AND ADDITIONAL FLOODING WILL BE
POSSIBLE AGAIN DURING THIS PERIOD.

THE WABASH...LITTLE WABASH...AND EMBARRAS RIVERS WILL REMAIN ABOVE
FLOOD STAGE INTO EARLY NEXT WEEK. RESIDENTS IN FLOOD PRONE AREAS
SHOULD STAY TUNED FOR THE LATEST RIVER STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MILLER

The radar

The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Shelby

When
March 27, 7:00 PM CST to 7:05 PM CST
Where
Shelby County, Findlay
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.520, -88.750

Hail to one inch in diameter accumulated to at least an inch deep in and around Findlay.

Hail, Coles

When
March 27, 7:12 PM CST to 7:19 PM CST
Where
Coles County, 1 mi W of Mattoon to 1 mi N of Mattoon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.480, -88.389

Spotters reported penny to quarter sized hail on the west and north sides of Mattoon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88048, 88047.